Seizures are a result of a chronic disorder called epilepsy. Many with epilepsy have more than one type of seizure and multiple neurological issues. The brain is the ultimate source of said seizures, and can affect any and many parts of the body as well as how long it lasts. A study just published in the March 2016 edition of Epilepsy Research by Dr. Reddy, et al. suggests that birth control pills may actually increase the risk of having a seizure. Specifically ethinyl estradiol, the primary component of birth control pills, is the controlling factor. In fact some anti-epileptic drugs may also affect the effectiveness of these oral contraceptives due to the interaction within their chemical natures.
The study showed that the epileptic animal model that received ethinyl estradiol not only had more frequent seizures, but they were more likely to have an uncontrolled seizure — usually originating deeper in the brain, the hippocampus, and can cause a wide variety of problems including lapses in consciousness, problems focusing and increased fatigue.
According to Dr. Reddy, epilepsy gets more difficult to control once women reach sexual maturity because the hormones that control menstruation and pregnancy can be the ones triggering a seizure. Women’s seizures are also more likely to be uncontrolled and are more likely to damage the brain due to the length of these seizures. The study confirms previous findings that hormonal contraception provides a risk for seizures that is six times that of non-hormonal contraception. In addition to simply causing an excitatory impact, ethinyl estradiol also interacts with antiepileptic drugs by enhancing their metabolism, thus minimizing their impact and yet again enhancing the risk for further seizures. The study also suggests that women that have grown up with epilepsy should check with their doctor once they reach sexual maturity to make sure they use non-hormonal forms of contraception in order to prevent seizures or damage to the brain.Source: Epilepsy Research
Last Updated on